(NEW YORK) — Millions of people take statins to lower the level of cholesterol in their blood. Now research published in the Annals of Internal Medicine says that mixing statins with some common antibiotics can make for trouble.
It was already known that statins carried a slight risk of producing a severe muscle-wasting condition called rhabdomyolysis. But researchers say that mixing statins with clarithromycin or erythromycin, both commonly prescribed antibiotics, may double the risk of hospitalization for the muscle-wasting illness.
Rhabdomyolysis is a condition that occurs when damaged skeletal muscle tissue breaks down quickly. The byproduct of the the broken-down tissue then is released into the bloodstream, which could ultimately lead to kidney failure. Consequently, when clarithromycin or erythromycin are mixed with statins, the risk of hospitalization for acute kidney injury and of death from any cause is also increased.
Researchers found the highest risks were among long-term statin users over the age of 65.
Another common antibiotic — azithromycin — showed no elevated risk for the condition.
Clarithromycin and erithromycin inhibit the way the the body metabolizes statins, leading to elevated concentrations of statin in the blood.
Copyright 2013 ABC News Radio